Indiana, 2011

Damaging Winds in Indiana, August 3, 2011

August 3, 2011 · NWS IND · 2 events in 2 counties and zones

A band of showers and thunderstorms dropped southeast out of northern Indiana during the early morning hours of August the 3rd. A secondary, small line of storms developed behind the initial one.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A band of showers and thunderstorms dropped southeast out of northern Indiana during the early morning hours of August the 3rd. A secondary, small line of storms developed behind the initial one. The two wind damage reports received from northern portions of central Indiana came from this secondary line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 3, 3:26 AM EST, 4 minutes earlier.

Area forecast discussion, Aug 3, 3:26 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 AM EDT WED AUG 3 2011

.UPDATE...
AVIATION SECTIONS UPDATED

&&

.SYNOPSIS...

REMNANTS FROM A COLD FRONT WILL LINGER OVER THE SOUTHERN PORTIONS
OF CENTRAL INDIANA THIS MORNING...AND THEN HIGH PRESSURE WILL
SETTLE ACROSS THE FORECAST AREA ONCE AGAIN. TEMPS WILL BE A BIT
COOLER RELATIVE TO WHAT THEY HAVE BEEN...BUT WILL STILL TOP OFF IN
THE UPPER 80S/LOW 90S. THE NEXT CHANCE FOR PRECIP WILL BE ON
FRIDAY AND SATURDAY AS ANOTHER DISTURBANCE MOVES ACROSS THE
REGION. FURTHER OUT...THERE COULD BE A CHANGE IN THE OVERALL
WEATHER PATTERN...AND POSSIBLY A BREAK FROM THE HEAT.

&&

.NEAR TERM /TODAY/...

SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS CENTRAL INDIANA
THROUGH MID MORNING AS COLD FRONT CONTINUES SOUTHEASTWARD
MOVEMENT. HOWEVER...SEVERE THREAT HAS DIMINISHED...AND ISENTROPIC
LIFT WILL CUT OFF QUICKLY BY MID MORNING. AS A RESULT...MOVED POPS
ACROSS ENTIRE FORECAST AREA BY LATE MORNING.

HIGH PRESSURE WILL BUILD BACK INTO THE AREA AND SKIES WILL BE
PARTLY CLOUDY BY EARLY AFTERNOON. WINDS WILL SHIFT TO THE
NORTHWEST AT 5 TO 10 MPH...AND TEMPS WILL BE A TAD COOLER THAN
YESTERDAY AS A RESULT. HIGHS WILL TOP OFF IN THE UPPER 80S/LOW
90S. TRENDED A FEW DEGREES ABOVE GUIDANCE JUST BECAUSE OF AMPLE
SUNSHINE. MODELS MAY NOT BE ACCOUNTING FOR CLEARING SOON ENOUGH.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...

HIGH PRESSURE WILL DOMINATE THE FORECAST THROUGH THURSDAY
RESULTING IN DRY CONDITIONS. HOWEVER...FOCUS THEN TURNS TO THE
NEXT DISTURBANCE PROGGED FOR THE END OF THE WEEK. A SHORTWAVE IN
THE UPPER LEVELS IS PROGGED TO MOVE INTO CENTRAL INDIANA EARLY
FRIDAY MORNING. MODELS ARE IN DECENT AGREEMENT IN REGARD TO
TIMING...BUT THE EURO AND NAM ARE MERELY HINTING AT THE
DISTURBANCE...WHEREAS THE GFS IS SHOWING A MORE DEFINED WAVE. AT
THIS POINT...CONFIDENCE NOT VERY HIGH IN WHICH WAY TO GO...SO WILL
ONLY GO WITH CHANCE POPS FOR NOW FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON. BEYOND THAT...A LOW PRESSURE SYSTEM WILL TRACK
ACROSS THE UPPER MIDWEST ON SATURDAY BRINGING A TRAILING COLD
FRONT WITH IT LATE IN THE WEEKEND.

TEMPS...MODELS ARE SHOWING HIGHS IN THE MID TO UPPER 80S THROUGH
THE SHORT TERM...BUT TRENDED ABOVE THIS DUE TO PLENTIFUL SUNSHINE.
IN ADDITION...WARMER AIR WILL START ADVECTING INTO CENTRAL INDIANA
BY FRIDAY AND SATURDAY AHEAD OF AFORMENTIONED LOW PRESSURE SYSTEM
ACROSS UPPER MIDWEST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...

FOCUS IS ON CHANCES FOR RAIN...MAINLY FOR THIS WEEKEND. A LINGERING
FRONTAL BOUNDARY WILL BE THE FOCUS FOR CHANCES FOR SHOWERS AND
THUNDERSTORMS AS SEVERAL WAVES RIDE ALONG IT. OVERALL THE MODELS ARE
SIMILAR...BUT AS USUAL DIFFER ON DETAILS OF THE SMALLER WAVES. USED
HPC GUIDANCE FOR THIS PERIOD WHICH YIELDS CHANCES FOR RAIN SAT/SUN
AND DRIER WEATHER FOR EARLY NEXT WEEK. NEXT BIG QUESTION IS WILL
THE NINETY WEATHER STICK AROUND? NUDGED UP GUIDANCE A DEGREE OR
TWO BASED ON PAST VERIFICATIOBN WHICH PUTS THE INDY AREA JUST
BELOW 90...BUT WOULD NOT BE SURPRISED IF EVEN WARMER TRENDS
PREVAIL. TOO EARLY TO TELL ATTM.

&&

.AVIATION /DISCUSSION FOR THE 030900Z IND TAF UPDATE/...

VFR CONDITIONS EXPECTED TO CONTINUE THIS MORNING. RADAR TRENDS
SHOW THIN LINE OF DIMINISHING SHOWERS PUSHING THROUGH THE IND
METRO...THUS WILL INCLUDE SOME VCSH FOR THE NEXT 1-2 HOURS. THE
REST OF THE TAF LOOK ON TRACK WITH CLOUDS SLOWLY DISSIPATING THIS
MORNING AS CONVECTIVE CLUSTER OVER THE AREA DECAYS.

PREVIOUS DISCUSSION BELOW

/DISCUSSION FOR THE 030600Z TAFS/...

LARGE CONVECTIVE CLUSTER HAS DEVELOPED OVER NORTHERN ILLINOIS AHEAD
OF COLD FRONT. THIS EVENING/S UPPER AIR INDICATE THERE IS STILL A
RATHER STRONG CAP IN PLACE...SO NOT SURE HOW FAR SOUTHEAST THIS
CLUSTER WILL GET BEFORE DISSIPATING...BUT GIVEN THE CURRENT STRENGTH
OF THE CLUSTER...IT MAY BE AWHILE BEFORE IT FALLS APART. MODELS
INDICATE A DECENT LOW LEVEL JET FOR THIS TIME OF YEAR ACROSS THE
AREA OVERNIGHT...SO CONVECTIVE POTENTIAL MAY BE HIGHER THAN WOULD
NORMALLY BE EXPECTED. APPEARS THE BEST CHANCES FOR CONVECTION
DIRECTLY IMPACTING A TERMINAL OVERNIGHT WILL BE AT KLAF...WITH
LESSER CHANCES FARTHER SOUTH. MODEL DATA SUGGEST CONVECTIVE
POTENTIAL SHOULD TAPER OFF BY 031200Z-031300Z.

COLD FRONT EXPECTED TO PASS ACROSS THE TAF SITES DURING THE MID TO
LATE MORNING HOURS...ALTHOUGH THE WIND SHIFT ASSOCIATED WITH THE
FRONT LOOKS TO BE GRADUAL RATHER THAN SHARP. POTENTIAL EXISTS FOR
SOME MVFR CEILINGS TO DEVELOP IN THE VICINITY OF THE THE FRONTAL
ZONE AS WELL...BUT CONFIDENCE IS LOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM....SMF
AVIATION...JAS/JP
Hazardous weather outlook, Aug 2, 7:34 PM EST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
834 PM EDT TUE AUG 2 2011

INZ051>057-060>065-067>072-031000-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-
BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
834 PM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. THE STRONGEST
STORMS COULD PRODUCE GUSTY WINDS...FREQUENT LIGHTNING...AND BRIEF
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE EARLY TOMORROW MORNING. THE
STRONGEST STORMS COULD PRODUCE GUSTY WINDS...FREQUENT
LIGHTNING...AND BRIEF DOWNPOURS.

THE HEAT INDEX IS EXPECTED TO BE FROM 95 TO 100 WEDNESDAY
AFTERNOON AND AGAIN FRIDAY AFTERNOON

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY
TO DETERMINE IF ANY OF THESE STORMS COULD BE SEVERE.
HOWEVER...DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>049-031000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
834 PM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE TONIGHT.
THE MAIN THREATS WILL BE DAMAGING WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EARLY WEDNESDAY
MORNING. THE MAIN THREATS FROM ANY STORMS WILL BE DAMAGING WINDS AND
FREQUENT LIGHTNING.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY
TO DETERMINE IF ANY OF THESE STORMS COULD BE SEVERE.
HOWEVER...DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND EARLY TOMORROW MORNING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

In the hours before

Special weather statement, Aug 3, 12:09 AM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
109 AM EDT WED AUG 3 2011

INZ021-030600-
CARROLL-
109 AM EDT WED AUG 3 2011

...STRONG THUNDERSTORM ADVISORY FOR CARROLL COUNTY UNTIL 200 AM
EDT...

AT 108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTICELLO...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

THIS STORM WILL BE NEAR...
YEOMAN AROUND 125 AM EDT...
DELPHI AROUND 135 AM EDT...
CAMDEN AROUND 140 AM EDT...
FLORA AROUND 145 AM EDT...
BURLINGTON AROUND 200 AM EDT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4072 8652 4070 8652 4070 8645 4068 8638
      4045 8637 4043 8653 4045 8668 4057 8670
      4057 8678 4074 8676 4074 8661
TIME...MOT...LOC 0510Z 315DEG 29KT 4076 8680

PUMA

The radar

The Indianapolis radar (KIND), 91 km away, was scanning. The volume nearest the first event began at 08:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
August 3, 3:30 AM EST
Where
Howard County, 1.48 mi SSW of Sycamore
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.480, -85.930

Trees were reported down in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tipton

When
August 3, 4:39 AM EST
Where
Tipton County, 0.69 mi N of Kempton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.290, -86.230

Trees were downed in Kempton due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341539, 341540.